MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-CORK MOD CON DIST STEM 17 X 195 MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-CORK MOD CON DIST STEM 17 X 195 MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6276-7-117
Medical Device Problem Codes Degraded (1153); Material Erosion (1214); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Metal Related Pathology (4530); Insufficient Information (4580)
Date of Event 05/06/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information in this report was provided by stryker orthopaedics legal affairs department.No additional information is available at this time due to the ongoing litigation.Should additional information become available, the evaluation summary will be submitted in a supplemental report.Reported event: an event regarding abnormal ion levels involving an unknown restoration modular hip stem was reported.The event was not confirmed.Method & results: product evaluation and results: not performed as the item was not returned.Clinician review: not performed because no medical records or x-rays were made available for evaluation.Product history review: a review of the product history records could not be performed as the device was not properly identified.Complaint history review: a complaint history review could not be performed as the device was not properly identified.Conclusions: it was reported that the patient had elevated blood ion levels.The event could not be confirmed, nor the root cause determined because the devices were not returned for evaluation and insufficient medical information was provided.Further information such as medical documentation and returned devices are needed.If the devices and/or additional information are received, this investigation will be reopened and re-evaluated.Device not returned.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on her right hip on or about (b)(6) 2009 and was revised on (b)(6) 2019.It is further alleged that she suffered injuries as a result of implantation and explantation of the device(s) at issue and excessive levels of chromium and cobalt in her blood.
 
Event or Problem Description
It was reported through the filing of a lawsuit that allegedly the patient was implanted with an lfit anatomic cocr v40 femoral head on her right hip on or about (b)(6) 2009 and was revised on (b)(6) 2019.It is further alleged that she suffered injuries as a result of implantation and explantation of the device(s) at issue and excessive levels of chromium and cobalt in her blood.Update: 11/07/2023: in addition to trunnionosis, per med review "operative findings revealed evidence of corrosion around the head with black metal impregnation of the soft tissues".
 
Additional Manufacturer Narrative
Reported event: an event regarding wear and abnormal ion level involving a restoration modular stem that was mated with a lfit v40 cocr head was reported.The wear event was confirmed via clinician review of the provided medical records.Abnormal ion level was not confirmed.Method & results: product evaluation and results: visual inspection, material analysis, functional, and dimensional inspections could not be performed as the device was not returned.Clinician review: a review of the provided medical records by a clinical consultant indicated: "this female patient underwent an initial index total hip arthroplasty which was cemented and failed.She then underwent a revision for loosening of the components.She subsequently about 10 years later underwent another revision for trunnionosis.I can confirm that the patient had a revision procedure for loosening of the components in 2009 since i was able to review the operation report.I can also confirm the revision for trunnionosis in 2019 because i was able to see the operation report.The root cause of these events cannot be determined with certainty.The causes of loosening of components and subsequent trunnionosis of a revision prosthesis are multifactorial.These factors include surgical technique factors such as cement technique and local bone factors including patient factors such as activity level and bmi.It would be unusual to implicate the implant in a case of routine loosening.Regarding trunnionosis, the causes are also multifactorial including surgical technique factors especially preparation of the trunnion and insertion technique of the femoral head on the trunnion, as well as patient factors such as activity level and bmi and implant factors.The explanted prostheses should be submitted to stryker engineers for metallurgical analysis and examination.It is difficult to assess the effect of using a competitor acetabular component with a stryker femoral component and femoral head but this could factor into the event.Also, the cone body sticker should be further examined to see if there was an incompatibility regarding the offset of the femoral head." product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: a review of the provided medical records by a clinical consultant indicated: "this female patient underwent an initial index total hip arthroplasty which was cemented and failed.She then underwent a revision for loosening of the components.She subsequently about 10 years later underwent another revision for trunnionosis.I can confirm that the patient had a revision procedure for loosening of the components in 2009 since i was able to review the operation report.I can also confirm the revision for trunnionosis in 2019 because i was able to see the operation report.The root cause of these events cannot be determined with certainty.The causes of loosening of components and subsequent trunnionosis of a revision prosthesis are multifactorial.These factors include surgical technique factors such as cement technique and local bone factors including patient factors such as activity level and bmi.It would be unusual to implicate the implant in a case of routine loosening.Regarding trunnionosis, the causes are also multifactorial including surgical technique factors especially preparation of the trunnion and insertion technique of the femoral head on the trunnion, as well as patient factors such as activity level and bmi and implant factors.The explanted prostheses should be submitted to stryker engineers for metallurgical analysis and examination.It is difficult to assess the effect of using a competitor acetabular component with a stryker femoral component and femoral head but this could factor into the event.Also, the cone body sticker should be further examined to see if there was an incompatibility regarding the offset of the femoral head." the reported stem was mated with an lfit v40 cocr head.The cocr head has been identified to be within scope of nc and capa.No further investigation for this event is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
MOD CON DIST STEM 17 X 195 MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NJ NA
EI  NA
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
alessandra chavez
3365 enterprise ave
weston, FL 33331
9546280700
MDR Report Key11573556
Report Number0002249697-2021-00538
Device Sequence Number3621736
Product Code LPH
UDI-Device Identifier07613154058631
UDI-Public07613154058631
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K013106
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2013
Device Catalogue Number6276-7-117
Device Lot NumberCAXJ741A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/03/2021
Supplement Date Received by Manufacturer11/07/2023
Initial Report FDA Received Date03/26/2021
Supplement Report FDA Received Date11/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/29/2008
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale